MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-8-9-10
Medical Device Problem Codes Crack (1135); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved determined that there is a crack in the catheter.A functional test was performed and the balloon was attempted to be inflated with water.The balloon could not be inflated and a steady stream of water was seen leaking from the crack in the catheter.A visual examination of the catheter was performed and a crack was observed approximately 129.8 cm from the distal end of the balloon.A kink was also observed approximately 10 cm from the distal end.The pre-loaded stylet wire was not included in the return of the device.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: in the information provided, the user indicated that the balloon was attempted to be inflated through the stylet wire port.Misidentification of inflation port can result in failure to inflate the balloon.This is the most likely cause for the reported observation.A crack was observed in the catheter during our laboratory evaluation of the returned device.Kinks and/or bends and/or cracks in the catheter can occur if the device experiences excessive pressure during use and/or general handling.The instructions for use direct the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." this activity will aid in device preservation.In the additional information provided, it is unknown if the balloon received negative pressure prior to insertion into the endoscope accessory channel.The instructions for use direct the user "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.In the additional information provided, it is unknown if the balloon was lubricated prior to insertion into the endoscope accessory channel.The instructions for use direct the user to "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the customer attempted to inflate the hercules 3 stage wireguided balloon esophageal-pyloric-colonic balloon through the incorrect port, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.They took the stylet out, and were trying to inflate through the stylet opening instead of the inflation port.When they placed the balloon down the endoscope, it would not inflate.The cook sales representative will be doing an in-service.Another device was used for the procedure.There was no reportable information at this time.The device was evaluated on 07/31/2017.The device was found to have a cracked catheter.

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6819887
Report Number1037905-2017-00559
Device Sequence Number10779354
Product Code KNQ
UDI-Device Identifier00827002517998
UDI-Public(01)00827002517998(17)190505(10)W3719131
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHBD-W-8-9-10
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/17/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/31/2017
Initial Report FDA Received Date08/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1